SAN FRANCISCO (KRON) – The San Francisco Department of Public Health is hosting training sessions on how to use Naloxone, the life-saving drug known as Narcan. KRON4 was at the information session in the Mission District where officials explained how to recognize and respond to an overdose properly.
The SFDPH distributed 72,000 kits with the medication last year, and it has trained more than 3,000 people on how to recognize and respond to an overdose. One of those training sessions was held Wednesday night by Eileen Loughran, the SFDPH’s director of overdose prevention.
“There are many times that we walk down the street and see someone being able to know… ‘Hey that person is not breathing. Let me call 911.’ That’s huge,” she said.
The first step is recognizing the signs of an overdose – the most common being if someone is not responsive or has shallow to no breathing.
If you believe someone is overdosing, this is how to properly respond.
- First, try to wake the person up.
- If they don’t respond, try rubbing your knuckles up and down the center of their chest bone.
- If none of that works, it’s time to call 911 and administer Narcan. Each Narcan only holds one spray. Watch the video above for more specific instructions on how to administer Narcan.
- While you wait two or three minutes to see if it works or not, you can start rescue breathing. Pinch the nose and tilt the head back.
- Once they become responsive, communicate to the person that you gave them Narcan and stay with them until paramedics arrive.
The city hopes this kind of education will prevent more people from dying.
“The more people that are trained, the more that we have Naloxone out in the community, the more we can save lives. That’s how you can make change,” Loughran said.
If you want to have Narcan on hand, you can buy it from pharmacies like CVS and Walgreens. You can get it for free at a city-run pharmacy located at 1380 Howard Street.